Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

July 15, 202112 counties in Illinois

NWS Lincoln, IL issued this special weather statement at Jul 15, 2021, 12:48 PM CDT for 12 counties in Illinois. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 12:48 PM CDT (17:48 UTC)
Expired
Jul 15, 2021, 2:45 PM CDT
In force
117 min
Issued by
NWS Lincoln, IL

Counties Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Macon County, IL, Morgan County, IL, Moultrie County, IL, Sangamon County, IL, Scott County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS83 KILX 151748
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
1248 PM CDT Thu Jul 15 2021

ILZ044>046-049>057-061>063-151945-
Scott-Sangamon-Macon-Morgan-Vermilion-Clark-Christian-Edgar-
Cumberland-Douglas-Coles-Piatt-Moultrie-Shelby-Champaign-
1248 PM CDT Thu Jul 15 2021

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTH-CENTRAL ILLINOIS THIS 
AFTERNOON...

Atmospheric conditions exist across the area today that favor the 
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 3931 8762 3922 8757 3916 8764 3922 8914
      3935 8914 3935 8953 3952 8954 3952 9058
      3971 9065 3983 9057 3994 8753 3936 8753
$$

Barnes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:44 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 15, 11:44 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1144 AM CDT Thu Jul 15 2021

.SYNOPSIS...
Issued at 232 AM CDT Thu Jul 15 2021

Shower and storms are expected today with an approaching cold front.
Some of these storms could become strong to severe during the
afternoon and evening hours. Temperatures will be seasonable for
most, though cooler than normal temperatures will be present where
showers and storms have already started spreading in this morning.

&&

.UPDATE...
Issued at 1013 AM CDT Thu Jul 15 2021

No major changes in thinking thus far this morning in terms of the
severe threat today, though do have a couple areas to monitor.
First, an east-west oriented outflow boundary has pushed south of
the I-70 corridor with satellite imagery revealing some cumulus
development on this boundary along with a few showers just north
of St Louis. A subtle MCV is also noted over north central MO and
will shift east towards the Illinois River Valley by early this
afternoon. These mesoscale features may serve as the focus for
stronger storm development today. Latest RAP still indicates that
moderately strong instability will be in place this afternoon
ahead of approaching synoptic front with marginally sufficient
deep layer shear of 30-35 kt to support organized severe threat.
Best overlap of these parameters falls right along the I-72
corridor and adjacent counties.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 232 AM CDT Thu Jul 15 2021

A potent upper shortwave trough is lifting into southern Ontario
early this morning. It's associated surface low located over the
northern Great Lakes Region has a cold front stretched southwest
from there into the central Plains states. Showers and storms are
occuring ahead of the cold front across eastern IA/northern IL
within a region of a 40-50 kt LLJ and strong moisture transport.
This will continue to drift east-southeast this morning, with
activity already over our northwest counties as of 2 AM. A weakening
trend should commence closer to sunrise as the LLJ wanes, with
activity already becoming more ragged along the leading edge.

Scattered showers and storms will sag southward through late morning
into early afternoon as an upper trough swings into the middle
Mississippi River Valley. A warm, moist airmass will be in place
ahead of the front with dewpoints in the upper 60s to low 70s, which
will lead to the development of around 1500-2000+ J/kg of
instability. Bits of energy within the aforementioned wave will
spread into IL this afternoon and evening, coinciding with the right
entrance region of an upper-level jet. These two features will
provide decent ascent for new development of storms ahead of the
front this afternoon into evening. Modest deep layer shear of around
30 kts may allow any storms to become organized and pose a threat
for at least some damaging wind gusts. Better directional shear will
be displaced to our west nearest to the center of a surface low,
displacing the better tornado threat west of here. With the steering
flow expected to be mostly parallel to the front, the threat for
heavy rain will also exist. Rainfall amounts look to range from
around 1-2" today through tonight, though locally higher amounts
will be possible in heavier storms or where storms repeat over the
same area. A slight ERO is in place for areas north of I-70 for
today and tonight.

Shower and storm activity will continue tonight while gradually
spreading southeast. The threat for severe weather will diminish
into the overnight hours.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 232 AM CDT Thu Jul 15 2021

Come Friday morning the front is expected to be positioned smack dab
across central portions of the state. The upper trough will
continue swinging east across the area, cooling temperatures aloft
and steepening lapse rates. At the surface a deepening area of
low pressure will quickly lift northeast along the front from
northern MO into central IL, reinvigorating shower and storm
activity by the afternoon hours. Low 70 dewpoints to the south of
the front will be in place, with moderate instability expected to
build by the afternoon hours. With a surface low expected to be
positioned across the area, shear with good turning will be
present with about 25-30 kts forecast in the 0-3 km level, and
about 15-20 kts of that being a 1 km and below. The threat for a
few strong to severe storms looks possible across east-central and
southeast IL Friday afternoon into early evening with damaging
winds and perhaps even a tornado or two being the main threats.
Similarly to today, heavy rainfall will also be of concern with
PWATs of 1.5-2" and deep warm cloud depths. The surface low looks
to quickly lift northeast into northern IN by Friday night as
western CONUS ridging builds, pushing surface high pressure
eastward into the Midwest. This will quickly put an end to any
strong to severe storms by Friday evening.

Upper ridging over the western CONUS amplifies later Friday into
Saturday, with a 1022+ mb surface high looking to set up somewhere
over MN/WI. This will act to push the frontal boundary further south
of the area late Saturday into Sunday. Periodic shower and storm
chances will remain possible mainly across southeast IL through the
weekend before things look to dry out going into early next week.
Temperatures look to be cooler than normal this weekend through
early next week before they return to seasonable values by the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Jul 15 2021

A frontal boundary will very slowly shift south across the state
today and tomorrow resulting in periods of showers and
thunderstorms. While there is still some uncertainty in timing
precip on station and any potential breaks in precip, best chance
for stronger storms will be mid to late this afternoon into the
early evening. Southwest to west winds will be in place ahead of
the front, but will become light and variable withing the frontal
trough. MVFR and IFR ceilings are expected to develop over the
region overnight within the frontal trough.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 15, 11:46 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1146 AM CDT Thu Jul 15 2021

ILZ027>031-036-037-161100-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1146 AM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop across north-central Illinois this
afternoon and evening. While widespread severe weather is not
expected, a few stronger storms could produce gusty winds and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will continue into Friday. Widespread
severe weather is not expected.

Flooding will continue along the Illinois River from Havana
downstream for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

ILZ038-040>057-061>063-066>068-071>073-161100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-
Scott-Shelby-Vermilion-
1146 AM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are likely this afternoon and
evening...primarily along and south of a Rushville...to
Bloomington...to Watseka line. The main threats from the storms
will be damaging wind gusts and localized flash flooding:
however, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will continue through Saturday, with
locally heavy rainfall and flash flooding still a threat. The
severe weather threat is uncertain at this time.

Flooding on the Little Wabash River around Clay City will
continue for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today...particularly from
3pm to 9pm.

Barnes

In the hours before

Local storm report, Jul 15, 9:05 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/15/2021  M1.53 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
07/15/2021  M1.00 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       LACON                   41.02N 89.41W
07/15/2021  M2.87 INCH       MARSHALL           IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

&&

07
Local storm report, Jul 15, 10:59 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
07/15/2021  M2.10 INCH       PEORIA             IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2021  M2.05 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 SW HENRY              41.10N 89.38W
07/15/2021  M1.63 INCH       MARSHALL           IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
07/15/2021  M1.55 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/15/2021  M1.39 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
07/15/2021  M0.98 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT.

&&

07
Local storm report, Jul 15, 11:43 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
07/15/2021  M1.56 INCH       KNOX               IL   MESONET

            RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
            HOUR FROM 3 TO 330 AM.

&&

07
Local storm report, Jul 15, 11:45 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
07/15/2021  M1.56 INCH       KNOX               IL   MESONET

            RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
            HOUR FROM 3 TO 330 AM.

0700 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/15/2021  M1.53 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
07/15/2021  M1.00 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       LACON                   41.02N 89.41W
07/15/2021  M2.87 INCH       MARSHALL           IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
07/15/2021  M2.10 INCH       PEORIA             IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2021  M2.05 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 SW HENRY              41.10N 89.38W
07/15/2021  M1.63 INCH       MARSHALL           IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
07/15/2021  M1.55 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/15/2021  M1.39 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
07/15/2021  M0.98 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT.

&&

07
Special weather statement, Jul 15, 12:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1248 PM CDT Thu Jul 15 2021

ILZ044>046-049>057-061>063-151945-
Scott-Sangamon-Macon-Morgan-Vermilion-Clark-Christian-Edgar-
Cumberland-Douglas-Coles-Piatt-Moultrie-Shelby-Champaign-
1248 PM CDT Thu Jul 15 2021

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTH-CENTRAL ILLINOIS THIS
AFTERNOON...

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 3931 8762 3922 8757 3916 8764 3922 8914
      3935 8914 3935 8953 3952 8954 3952 9058
      3971 9065 3983 9057 3994 8753 3936 8753

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:52 AM CDTFlash Flood WarningILXMarshall, Peoria, Stark, Woodford5 hr
Jul 15, 1:40 PM CDTTornado WarningILXColes34 min
Jul 15, 3:39 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Sangamon66 min
Jul 15, 4:19 PM CDTSpecial Weather StatementILXDeWitt41 min
Jul 15, 4:43 PM CDTAreal Flood AdvisoryILXMcLean3 hr
Jul 15, 4:52 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Macon, Piatt38 min
Jul 15, 5:01 PM CDTFlash Flood WarningILXDeWitt, McLean3 hr
Jul 15, 5:26 PM CDTSpecial Weather StatementILXChampaign64 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.